Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 162, NWS St. Louis, MO

August 29, 20224 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2022, 6:22 PM CDT for 4 counties in Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2022, 6:22 PM CDT (23:22 UTC)
Expired
Aug 29, 2022, 7:00 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KLSX 292322
SVRLSX
MOC103-111-127-205-300000-
/O.NEW.KLSX.SV.W.0162.220829T2322Z-220830T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
622 PM CDT Mon Aug 29 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Knox County in northeastern Missouri...
  Northern Shelby County in northeastern Missouri...
  Northwestern Marion County in northeastern Missouri...
  Southwestern Lewis County in northeastern Missouri...

* Until 700 PM CDT.

* At 621 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Brashear to near Steffenville,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Steffenville around 625 PM CDT.

Other locations in the path of these severe thunderstorms include
Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9191 3987 9149 3990 9229 3995 9229
      3996 9234 4013 9234
TIME...MOT...LOC 2321Z 287DEG 24KT 4004 9230 4004 9190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
1 follow-up statement
860 
WWUS53 KLSX 292340
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
640 PM CDT Mon Aug 29 2022

MOC103-111-127-205-300000-
/O.CON.KLSX.SV.W.0162.000000T0000Z-220830T0000Z/
Knox MO-Shelby MO-Marion MO-Lewis MO-
640 PM CDT Mon Aug 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN KNOX...NORTHERN SHELBY...NORTHWESTERN MARION AND
SOUTHWESTERN LEWIS COUNTIES...

At 640 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of La Plata to near La Belle, moving east
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Steffenville and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9191 3987 9149 3990 9229 3995 9229
      3996 9234 4013 9234
TIME...MOT...LOC 2340Z 289DEG 20KT 4004 9237 4005 9195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:22 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 29, 2:22 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Saint Louis MO
222 PM CDT Mon Aug 29 2022

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 218 PM CDT Mon Aug 29 2022

Current water vapor imagery shows a trough digging across the
Midwest with a shortwave diving south/southeastward across
Minnesota and Iowa. At the surface, a cold front is draped north of
the CWA stretching from northern Illinois into northern Missouri.
Ahead of this front, a weak pocket of vorticity stretched over the
Ohio Valley into southern Missouri is creating lift in an
environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to
the scattered convection that has recently blossomed across portions
of the area along and south of I-70. Effective shear in this area is
20 kts or less, leading to fairly unorganized storm structure and
fairly short cell life given lack of updraft-downdraft separation.
While the overall severe threat from this convection is low, the
amount of instability present could lead to updrafts becoming
briefly capable of large hail. Additionally, recent SPC mesoanalysis
shows 1,000+ J/kg of DCAPE with heightened microburst composite
values centered over the CWA, so gusty winds, some reaching severe
strength, are possible as cores collapse. This activity is expected
to wane in intensity and coverage during the early evening as
instability decreases with the setting sun.

The other area we are monitoring for storm development later this
afternoon is in northern portions of the CWA as the cold front sinks
into the area. Forcing from the front itself will likely be the
primary trigger for storm initiation, as the aforementioned
shortwave to the north is lagging too far behind the front to
provide much support. The environment in this portion of the CWA
will be similarly unstable as described above, but given its
proximity to the approaching trough, effective shear will be on the
order of 20-30 kts. This will lead to a little more updraft
organization compared to ongoing convection in southern portions of
the CWA, but generally multicells are expected. These updrafts will
also pose a hail and damaging wind threat, with primarily damaging
wind expected as storms potentially interact and cluster as cold
pools develop. Waning instability later this evening will also
lead to a decrease in storm coverage and intensity in this part of
the CWA, especially if storms fail to congeal and form a cold
pool. The low-level jet will be fairly weak tonight, but may be
just strong enough to support convergence along the front as it
sinks southward or along any outflow boundaries to support a low,
continuing chance for showers and weak thunderstorms overnight
into the early morning hours.

Early tomorrow, the front is expected to clear the
southern/southeastern portions of the CWA as the trough axis swings
through the Midwest, leaving the CWA under northwesterly flow aloft.
Low-level flow will also be out of the northwest behind the front
and will advect cooler air into the area. This advection will be
offset somewhat by clearing skies allowing for ample surface
heating, leading to temperatures tomorrow being only approximately 5
degrees cooler than Monday's values. However, the front will also
scour moisture from the area, leading to a more comfortable feel
compared to as of late.

Elmore

.LONG TERM...  (Wednesday through Next Monday)
Issued at 218 PM CDT Mon Aug 29 2022

At the start of the extended forecast period, the upper-level
pattern will be characterized by troughing over the northeastern U.S.
and ridging over the Rockies, leaving the Middle Mississippi under
northwesterly flow. Within this flow, deterministic guidance shows a
shortwave slowly traversing the northeastern periphery of the ridge
through the region Wednesday into Thursday. Thanks to the early week
front scouring moisture out of the region and a surface high firmly
in place, precipitation with this feature is very unlikely. Nearly
all ensemble members are dry, giving me high confidence in this
solution, with the only impacts from the shortwave being potentially
an increase in mid- to upper-level clouds.

Through the remainder of the extended, guidance consensus is that a
trough will quickly pass through southern Canada and the far
northern U.S. and kick the previously mentioned shortwave out of the
Middle Mississippi Valley. The western ridge will expand and build
into the region, but ensemble diverge on to what degree, leading to
uncertainty in temperatures through the weekend. Currently, the 75th
percentile of ensemble guidance has temperatures around 90 degrees
for afternoon highs, so while a slight, gradual warm-up is expected
through the weekend, temperatures will generally remain typical for
this time of year.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1213 PM CDT Mon Aug 29 2022

A couple rounds of impacts are possible at all local terminals
through today into the early overnight hours due to thunderstorms.
Currently, an area of scattered showers and thunderstorms is
stretched across southeastern Missouri and southwestern Illinois.
If this activity is to impact any terminals, KJEF, KSUS, KSTL, and
KCPS are the likely terminals. Confidence in direct impact is low
at this time, but if storms do move over terminals, brief bouts
of MVFR to IFR visibilities are possible. These showers and storms
are expected to shift south away from the local terminals this
afternoon.

This evening into the overnight hours, a cold front will sweep
across the area and over the local terminals. A broken line of
showers and storms is expected with this front that is expected to
impact the local terminals from north to south. The most likely
impact is reduced visibilities into MVFR flight conditions. IFR
visibilities are possible in the heavier cores, but confidence is
low in those impacting local terminals directly at the moment. The
chance for rain will come to an end later in the night as winds
shift to out of the north/northwest behind the front. Confidence
is high in VFR flight conditions then through the rest of the
period.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 29, 2:31 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
231 PM CDT Mon Aug 29 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
231 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

The chance for scattered thunderstorms will continue across the area
through tonight. Some of the storms through this evening will be
capable of large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low chance for thunderstorms across portions of
southeastern Missouri on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail or damaging
wind gusts the the Saint Louis National Weather Service.

Elmore

In the hours before

Local storm report, Aug 29, 3:54 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LYON                    38.52N 91.17W
08/29/2022  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL AND TREE
            LIMBS DOWN IN LYON.

&&

AE
Local storm report, Aug 29, 5:03 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     3 W LYON                38.51N 91.23W
08/29/2022                   FRANKLIN           MO   LAW ENFORCEMENT

            COUNTY DISPATCH HAS A REPORT OF A TREE DOWN
            AT THE INTERSECTION OF HIGHWAYS C AND YY.

&&

AE
Local storm report, Aug 29, 5:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     5 NW GERALD             38.45N 91.38W
08/29/2022                   GASCONADE          MO   CO-OP OBSERVER

            MULTIPLE TREE LIMBS OF 4 TO 5 INCHES IN
            DIAMETER BROKEN OFF. TIME ESTIMATED FROM
            RADAR.

&&

AE
Local storm report, Aug 29, 5:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HEAVY RAIN       5 NW GERALD             38.45N 91.38W
08/29/2022  M2.75 INCH       GASCONADE          MO   CO-OP OBSERVER

            MEASURED 2.75 INCHES SO FAR. RAIN STILL
            FALLING.

&&

AE
Local storm report, Aug 29, 6:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 SSE CANTON            40.12N 91.52W
08/29/2022  M1.25 INCH       LEWIS              MO   TRAINED SPOTTER

            SPOTTER REPORTED NUMEROUS 1 INCH HAIL STONES
            WITH SOME UP TO HALF-DOLLAR SIZE.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:52 PM CDTSevere Thunderstorm WarningLSXFranklin23 min
Aug 29, 4:14 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren46 min
Aug 29, 4:49 PM CDTFlash Flood WarningLSXFranklin, Gasconade3 hr
Aug 29, 4:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage49 min
Aug 29, 5:24 PM CDTFlash Flood WarningLSXReynolds4 hr
Aug 29, 5:37 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren38 min
Aug 29, 6:13 PM CDTSevere Thunderstorm WarningLSXLewis, Marion47 min
Aug 29, 6:21 PM CDTAreal Flood AdvisoryLSXGasconade, Osage116 min
Aug 29, 6:43 PM CDTAreal Flood AdvisoryLSXKnox, Lewis3 hr
Aug 29, 6:57 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.